Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 16, NWS Grand Rapids, MI

March 2, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 2, 2021, 4:12 AM EST. It took effect at Mar 2, 2021, 11:00 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2021, 4:12 AM EST (09:12 UTC)
In effect from
Mar 2, 2021, 11:00 AM EST
Expired
Mar 3, 2021, 8:00 AM EST
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

136 
WHUS73 KGRR 020912
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
412 AM EST Tue Mar 2 2021

LMZ849-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.UPG.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
/O.NEW.KGRR.GL.W.0003.210302T1600Z-210303T0900Z/
Pentwater to Manistee MI-
412 AM EST Tue Mar 2 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 knots today increasing to gales
  of 35 knots this evening and tonight. Waves 7 to 10 feet
  expected.

* WHERE...Pentwater to Manistee MI.

* WHEN...From 11 AM this morning to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ848-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.NEW.KGRR.GL.W.0003.210302T1600Z-210303T0900Z/
Whitehall to Pentwater MI-
412 AM EST Tue Mar 2 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 knots today increasing to gales
  of 35 knots this evening and tonight. Waves 7 to 10 feet
  expected.

* WHERE...Whitehall to Pentwater MI.

* WHEN...From 11 AM this morning to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.NEW.KGRR.SC.Y.0016.210302T1600Z-210303T1100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
412 AM EST Tue Mar 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 AM
EST WEDNESDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 5 to 8 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 11 AM this morning to 6 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Strongest winds and largest waves will
  occur tonight, peaking around midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
760 
WHUS73 KGRR 021532
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1032 AM EST Tue Mar 2 2021

LMZ848-849-022345-
/O.CON.KGRR.GL.W.0003.210302T1600Z-210303T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1032 AM EST Tue Mar 2 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 40 
  knots and waves 7 to 10 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-022345-
/O.CON.KGRR.SC.Y.0016.210302T1600Z-210303T1100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
1032 AM EST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 5 to 8 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
149 
WHUS73 KGRR 021947
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
247 PM EST Tue Mar 2 2021

LMZ848-849-030400-
/O.CON.KGRR.GL.W.0003.000000T0000Z-210303T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
247 PM EST Tue Mar 2 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 35 
  knots and waves 7 to 10 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this
  afternoon into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-030400-
/O.CON.KGRR.SC.Y.0016.000000T0000Z-210303T1100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
247 PM EST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will peak from this
  afternoon into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
034 
WHUS73 KGRR 030141
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
841 PM EST Tue Mar 2 2021

LMZ848-849-030900-
/O.CON.KGRR.GL.W.0003.000000T0000Z-210303T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
841 PM EST Tue Mar 2 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 35 
  knots and waves 8 to 12 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-030945-
/O.CON.KGRR.SC.Y.0016.000000T0000Z-210303T1100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
841 PM EST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
110 
WHUS73 KGRR 030721
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
221 AM EST Wed Mar 3 2021

LMZ848-849-031300-
/O.CAN.KGRR.GL.W.0003.000000T0000Z-210303T0900Z/
/O.EXB.KGRR.SC.Y.0016.000000T0000Z-210303T1300Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
221 AM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 3 to 6 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844>847-031300-
/O.EXT.KGRR.SC.Y.0016.000000T0000Z-210303T1300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
221 AM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Southwest winds up to 30 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 2, 3:34 AM EST, 38 minutes earlier.

Area forecast discussion, Mar 2, 3:34 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 AM EST Tue Mar 2 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EST Tue Mar 2 2021

- Mainly Dry 7 Day Forecast

- Seasonable Temperatures into the Weekend

- Possible Pattern Change Early Next Week

&&

.DISCUSSION...(Today through next Monday)
Issued at 330 AM EST Tue Mar 2 2021

-- Mainly Dry 7 Day Forecast --

A mainly dry forecast is expected the next 7 days. The very small
opportunities for any precipitation would come in a few places
within the forecast. The first being tonight into Wednesday with
a cold front dropping south through the area. The front is
moisture starved and we expected it to come through dry. The next
chance would be Friday night into Saturday with a weak shortwave
dropping southeast through the Great Lakes. Again, moisture is
limited and we expect no precipitation at this time. The final
opportunity is out at the end of the forecast period Sunday night
into Monday night. The operational GFS and ECMWF have timing
differences with a wave moving through the area. This is not
surprising 6-7 days into the forecast. The precipitation looks
fairly light. Would tend to lean toward the slower ECWMF here
which would bring a small chance for rain next Monday night.
Bottom line is pretty much a dry forecast through the upcoming
weekend.

-- Seasonable Temperatures into the Weekend --

Temperatures through the next 7 days look to be at least
seasonable if not above normal. 850mb temperatures are on the
order of -7C to +3C which is pretty close to what you would expect
over the Great Lakes this time of year. This should result in
quite a bit of high temperatures in the 40s through the weekend.
We will be warm enough aloft to keep lake stratocumulus at bay, so
we should see quite a bit of sunshine. We have eroded much of the
snow cover across the area, especially from I-96 to the south. We
will continue to erode snow pack, river ice and lake ice as we
move forward. The warming temperatures and increasing sun angle
should even begin to erode the large snow piles around the area in
the coming 7-10 days.

-- Possible Pattern Change Early Next Week --

It appears as though deep southwesterly flow begins to take shape
early next week, stretching into mid next week as well. Early next
week 50s look very reasonable with the gulf opening up. Any
remaining snow will really be on the melt given those
temperatures. Next Tuesday and Wednesday, PWAT values increasing
to around 1.25 inches. Surface dew points may eclipse 50F. Even if
it ends up being a decent rain event next week with a low moving
through the area, much of the snow and ice will be gone so we are
not expecting major impacts or issues at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM EST Tue Mar 2 2021

Winds have gone calm and will remain so overnight. VFR will
dominate the weather pattern through the day with upper level
winds mixing into the dry air by mid morning. Expect gusts up to
20kts again which will continue into the early to mid Tuesday evening
hours.

&&

.MARINE...
Issued at 330 AM EST Tue Mar 2 2021

Stronger southwest flow develops over Lake Michigan this afternoon
into tonight. We have issued a Gale Warning for our northern two
zones up near Big and Little Sable Points. Southwest flow should
push into gale force with 50 knots in place at 2,000ft tonight.
Not all of that will mix to the surface, but gales should be
reached. The Gale will run from midday today into the overnight
hours tonight. South of the Gale we have issued a Small Craft
Advisory for our southern 4 zones, from St. Joe to Whitehall.
Winds will tone down a bit into Wednesday with winds and waves
falling below SCA criteria. Waves will likely push to around 10
feet up near the points at the height of the wind tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 11 AM this morning to 4 AM EST Wednesday for
     LMZ848-849.

     Small Craft Advisory from 11 AM this morning to 6 AM EST
     Wednesday for LMZ844>847.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...Duke
Hazardous weather outlook, Mar 1, 2:36 PM EST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
236 PM EST Mon Mar 1 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
236 PM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-021945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
236 PM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will be hazardous to small craft through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will be hazardous to small craft on Tuesday and
Tuesday night. Gales are possible north of Pentwater.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:12 AM ESTGale WarningGRR22 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.